Related Experiment Video
Updated: Sep 21, 2026

Biochemical Measurement of Neonatal Hypoxia
Published on: August 24, 2011
[Methemoglobinemia in the newborn infant--caused by prilocaine?-- A case report]
G Heber1, A Hasenburg, V Jaspers
1Marienhospital Herne, Universitäts-Frauenklinik Bochum.
Abstract:
The occurrence of postpartum cyanosis is primarily linked to pulmonary or cardiac causes. However, under differential diagnoses, methaemoglobinaemia should also be taken into consideration the causes of which may have toxical or hereditary origins. Diagnosis can be made by photospectrometical analysis of the methaemoglobin level in blood. Pathogenetical evidence is obtained by way of reduction method with methylen blue. This method will lead to consistently reliable results only, if the methaemoglobinaemia is of toxic nature. An example of toxically induced neonatal methaemoglobinaemia, which with great probability was caused by pudendus anaesthesia with Prilocain, is discussed in this case report.

